Texas, 2010Rip Current in Texas, August 21, 2010
August 21, 2010 · NWS CRP · 1 event in 1 county or zone
Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. Two adults, in separate incidents, were caught in rip currents and drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. Two adults, in separate incidents, were caught in rip currents and drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 21, 1:41 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 21, 1:41 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
241 PM CDT SAT AUG 21 2010
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...HIGH PRESSURE BOTH AT
THE SURFACE AND ALOFT WL CONTINUE TO BUILD INTO THE CWA THROUGH
THE FCST PD. INCREASING SUBSIDENCE AND ADDITIONAL DRYING OF THE
ATMOSPHERIC COLUMN ARE EXPECTED. THE RESULT WL BE EVEN HOTTER
AFTN TEMPS. HOWEVER...DUE TO THE GREATER MIXING OF SFC
DEW POINTS...HEAT INDICES ARE ACTUALLY EXPECTED TO BE LOWER. AS A
RESULT...A HEAT ADVISORY IS NOT EXPECTED TO BE RE-ISSUED FOR
SUNDAY. FOR THE AFTN TEMPS...FOLLOWED THE WARMEST GUIDANCE. GIVEN
THE WEAKENING BOUNDARY LYR WINDS AND OVERALL DRYING...LEANED TWDS THE
COOLER GUIDANCE MINS.
&&
.MARINE...SEAS HAVE COME UP TO AROUND 6 FT AT BUOY 42020...ABOUT 6
HOURS FASTER THAN THE WAVEWATCH INDICATED. THIS IS ABOUT THE PEAK
OF THE SEAS GIVEN THAT THE WINDS ARE NOT EXPECTED TO GET ABV 18
KT THIS EVE. A GRADUAL DECREASE IN WINDS AND SEAS IS EXPECTED AFTER
MIDNIGHT TNT AS THE OVERALL GRADIENT WEAKENS. THIS WL BE IN PART
TO A SFC RDG AXIS SLIDING WESTWARD THROUGH THE FCST PD. MORE OF AN
OFFSHORE FLOW WL DEVELOP EACH MORNING AS A RESULT.
&&
.LONG TERM (MONDAY THROUGH SUNDAY)...HIGH PRESSURE ALOFT WILL
MAINTAIN ITS INFLUENCE THROUGH THE EARLY PART OF THE EXTENDED PERIOD
BEFORE LOSING SOME SWAY AS IT LIFTS NORTHWEST AND WEAKENS SOMEWHAT.
WHILE IT REMAINS STRONG...HOT AND DRY BUT HUMID CONDITIONS WILL
CONTINUE...WITH DANGEROUS HEAT INDICES.
AS THE UPPER HIGH WEAKENS TOWARD MIDWEEK...DEEPER TROPICAL MOISTURE
GETS AN OPPORTUNITY TO PUSH ONSHORE INTO THE COASTAL
BEND...TRIGGERING ISOLATED SHOWERS AND A FEW THUNDERSTORMS THROUGH
MIDWEEK...LIKELY PEAKING THURSDAY. ECMWF CONTINUES TO ADVERTISE A
WEAK TROPICAL CIRCULATION LATE IN THE WEEK...MAKING LANDFALL UP THE
COAST. OTHER MODELS ARE NOT NEARLY SO ORGANIZED...SO FOR NOW WILL
LEAN MORE TOWARD THE GFS SOLUTION OF INCREASED GENERAL MOISTURE AND
ISOLATED TO SCATTERED SEABREEZE CONVECTION. IF THE EUROPEAN DOES
VERIFY...CONDITIONS WILL BE SIGNIFICANTLY WARMER AND DRIER NEXT
WEEKEND.
EVEN WITHOUT THIS ACTIVITY...TEMPERATURES AND ESPECIALLY HEAT
INDICES WILL REMAIN AOA NORMAL. EXTRA CARE NEEDS TO BE TAKEN ALL
WEEK LONG BY ANYONE OR ANYTHING /INCLUDING PETS/ THAT ARE OUTDOORS
DURING THE DAYTIME FOR ANY APPRECIABLE PERIOD OF TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 77 98 75 98 76 / 10 10 0 10 10
VICTORIA 76 100 74 100 76 / 10 10 10 10 10
LAREDO 81 107 80 107 80 / 10 0 0 10 10
ALICE 74 100 73 100 75 / 10 10 0 10 10
ROCKPORT 82 96 80 94 81 / 10 10 10 10 10
COTULLA 75 104 73 104 76 / 10 0 0 10 10
KINGSVILLE 77 102 76 100 76 / 10 10 0 10 10
NAVY CORPUS 81 95 80 93 79 / 10 10 10 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
VICTORIA.
GM...NONE.
&&
MB/80...SHORT TERM
JV/71...LONG TERMHazardous weather outlook, Aug 21, 3:50 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
450 AM CDT SAT AUG 21 2010
GMZ230-235-250-255-270-275-TXZ229>234-239>247-221100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
450 AM CDT SAT AUG 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUSLY HIGH HEAT INDEX VALUES ARE ANTICIPATED ACROSS ALL OF
SOUTH TEXAS THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE COASTAL
PLAINS AREAS GENERALLY NEAR AND EAST OF HIGHWAY 281 FOR HEAT
INDICES OF AROUND 110 DEGREES THIS AFTERNOON. AREAS FURTHER WEST
WILL LIKELY REACH HEAT INDEX VALUES OF 105 TO 109 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HEAT INDICES WILL RANGE BETWEEN 105 AND 111 DEGREES
ACROSS MOST AREAS OF SOUTH TEXAS DURING THE MID AND LATE AFTERNOON
HOURS FROM SUNDAY AND MONDAY. ISOLATED SHOWERS AND THUNDERSTORMS
TUESDAY BECOMING SCATTERED WEDNESDAY THROUGH FRIDAY AS GULF
MOISTURE INCREASES AND UPPER LEVEL HIGH PRESSURE WEAKENS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MJG/JM
Rip Current, Nueces
- When
- August 21, 2:50 PM CST
- Where
- Nueces forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Strong rip currents occurred along Padre and Mustang Islands during the late afternoon and evening hours on the 21st. A male swimmer was caught in a rip current near Horace Caldwell Pier on Mustang Island and drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Damaging Winds in Idaho, August 21 to 22, 20101 death · 70 injured · $100,000 · 67 kt wind · 6 events
- Damaging Winds and Lightning Strike in Alabama, August 21, 20101 death · $28,000 · 52 kt wind · 5 events
- Rip Current in Texas, August 21, 20101 death · 1 event
- Flash Flood in Georgia, August 21, 2010$400,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2010$171,000 · 1 in hail · 17 events
- Flood in Iowa, August 21, 2010$125,000 · 1 event
- Flood in Missouri, August 21, 2010$125,000 · 1 event
- Damaging Winds in Tennessee, August 21, 2010$95,000 · 55 kt wind · 3 events
- Damaging Winds and Lightning Strike in Tennessee, August 21, 2010$75,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, August 21, 2010$15,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, August 21, 20101 injured · $2,000 · 1 event
- Damaging Winds in Montana, August 21, 201056 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259392.